According to the Substance Abuse and Mental Health Services Administration (SAMHSA), one hundred and fifteen Americans die every day from an opioid overdose. An overdose is defined as a response to when the human body receives too much of a substance. These substances include alcohol, illicit drugs, and prescription medications. Often, overdoses are fatal but can be prevented with proper medical treatment.
Opioids are the most common and easiest substance to overdose on. According to the CDC, 70% of drug overdoses are from opioids. They are a class of drugs that include heroin, fentanyl, pain relievers such as OxyContin, hydrocodone, codeine, morphine, and more. Once consumed, the human body’s opioid receptors which include the brain, nervous system, and gastrointestinal tract are all slowed down. When an overdose happens, the receptors are blocked which can slow down a person’s breathing until they stop breathing altogether. Different opioids may cause a person to feel its effects at a faster or slower pace.
To stop an opioid overdose, call 911 immediately and if possible, administer Naloxone. Naloxone, or more commonly known as Narcan, can block the effects opioids have on a person’s body. There are two forms of Narcan which include the nasal spray and the auto-injector. By administering Narcan, it can save a person’s life who is experiencing an opioid overdose. It is important to try to keep the person awake and breathing until help arrives. To prevent choking, lay the person on their side. Narcan should only be used if you suspect that the victim has opioids in their system.
According to the CDC, there are many symptoms of an opioid overdose. They include:
- Small, constricted pupils
- Falling asleep or a loss of consciousness
- Slow, shallow breathing
- Choking and gurgling sounds
- Pale blue and cold skin
- Limp body
Alcohol is legal and common; therefore, it can be easy to overdose when drinking. An alcohol overdose happens when you drink more than your body can handle. This is also known as alcohol poisoning. Drinking too much can affect your heart rate, body temperature, gag reflex, and cause coma or death. A person who has alcohol poisoning needs immediate medical attention.
If you suspect someone is experiencing alcohol poisoning, call 911. If a person is vomiting, turn their head to the side to prevent them from choking. Treatment of alcohol poisoning includes careful monitoring, oxygen therapy, fluids to prevent dehydration, vitamins, and glucose.
Signs and symptoms of alcohol poisoning include:
- Slowed Breathing
- Irregular breathing
- Pale or blue skin
- Low body temperature
- Passing out and loss of consciousness
Meth and cocaine are common stimulants that cause an overdose. Stimulants work by increasing heart rate, blood pressure, body temperature, and breathing. An overdose occurs when the heart, lungs, and blood circulation are overworked and breakdown.
There are medications that can help stabilize a stimulant overdose or reduce the symptoms. If you believe someone is experiencing a stimulant overdose, it is best to get them to the nearest emergency room immediately.
Symptoms of a stimulant overdose are:
- Jerking Limbs
- Increased body temperature or fever
- Increasing pulse
- Loss of consciousness
- Chest pain
- Severe headaches
- Excessive sweating
- Cardiac arrest
- Shallow breathing
Overdose Awareness Day
Overdose Awareness Day on August 31st aims to increase awareness about overdose and reduce the stigma surrounding addiction and overdose-related deaths. Overdose Awareness Day also exists to acknowledge the grief families and friends feel while remembering their loved ones who lost their lives or suffered injury from an overdose.
Find Help for Overdose and Addiction
Never assume that you can treat an overdose at home. Taking the victim to the hospital immediately can be the difference between life or death. Starting addiction recovery after overdosing can seem scary and is not always easy, but it can prevent an overdose from happening again. Reach out to Victory Bay Recovery Center for more info on how you can start your recovery journey today. Contact us today at 855.238.9004.
Last Updated on November 17, 2021